Ohio, 2022

Hail and Damaging Winds in Ohio, July 6, 2022

July 6, 2022 · NWS RLX · 3 events in 2 counties and zones

As a frontal boundary held position over the Great Lakes region, southeast Ohio remained susceptible to strong thunderstorms on July 6th. The first cluster of stroms passing through in the morning resulted in quarter size hail being observed near the town of Eagle Mills in Vinton County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

As a frontal boundary held position over the Great Lakes region, southeast Ohio remained susceptible to strong thunderstorms on July 6th. The first cluster of stroms passing through in the morning resulted in quarter size hail being observed near the town of Eagle Mills in Vinton County. Later that afternoon, a second round of storms became organized and brought with it damaging wind gusts, leading to two trees down across Lawrence County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jul 6, 11:31 AM EST, 1 hour 3 minutes earlier.

Area forecast discussion, Jul 6, 11:31 AM EST, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
1231 PM EDT Wed Jul 6 2022

.SYNOPSIS...
Unsettled weather will continue with daily shower and storm
chances through the work week. Drier conditions finally return
behind a cold frontal passage this weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1035 AM Wednesday...

Adjusted PoPs according to latest radar imagery trends. Second
batch of storms approaching portions of the Middle Ohio Valley
to arrive around 15Z and then spread southeast as they decrease
in intensity. Isolated storms are also developing around the
Tri-state area (WV,KY,OH). Expect some of these storms to
produce heavy rain and damaging winds. Rest of forecast remains
on track.

As of 655 AM Wednesday...

Convection this morning has become primarily outflow driven on
the western flank of the complex system. Based on radar trends
it does appear that activity has picked up speed, which was
noted by hi-res models overnight. This will then allow for the
brief reprieve late this morning into the afternoon ahead of the
next segment of storms sinking down from the north.

As of 340 AM Wednesday...

The forecast area remains in the midst of active weather during
the near term period as a subtropical ridge remains positioned
over the Mississippi Valley. Shortwave energy riding along the
northern periphery of the ridge and a quasi-stationary frontal
boundary draped to the north will maintain a moist and unstable
airmass centered over the Central Appalachians.

We continue on in a series of convective complexes today, with
one currently working its way through the area at the time of
writing. Mesoanalysis early this morning depicts CAPE values
dropping off east of the Ohio River, with storms taking the
path of least resistance down the western extent of the forecast
area where instability is more favorable. Hi-res CAMs don't have
a good handle on radar trends heading into the predawn hours,
but opted to take the swath of highest POPs south and eastward
with clearing taking place in its wake across the north.

The atmosphere then recovers throughout the day as the first
complex system departs, with muggy conditions ramping back up
ahead of the next round of convection later in the afternoon and
evening. During this time, dewpoints permeate in the low to mid
70s for the lowlands and surface temperatures crank back up
into the 80s. Heat index values are progged to remain below
advisory criteria for today.

Renewed convection encroaches once again for the second half of
the day as the next line of storms drifts in along the
northwesterly flow regime in place due to the aforementioned
ridge aloft. Upstream convection will play a huge role in radar
trends here in the Central Appalachians in addition to how much
of a break we receive today in order for the atmosphere to once
again destabilize. Damaging wind, hail, and heavy downpours
remain on the menu within any organized and healthy
thunderstorms from now into Thursday morning.

Formulated a Flood Watch for portions of southeast Ohio and
north-central West Virginia today with two things in mind: one
being antecedent soil conditions in and around the Charleston
metro, slashing one hour FFG below an inch, and two being
additional rainfall anticipated through tonight. With
Precipitable Water values on the upwards of 1.5 to 2 inches,
coupling with encroaching shortwave impulses, storms once again
today could produce heavy rainfall rates that will ignite
localized flash flooding concerns. Repeating and training storms
also contribute to the thought that hydro concerns could arise
throughout the period.

&&

.SHORT TERM /THURSDAY THROUGH SATURDAY/...
As of 440 AM Wednesday...

The forecast area remains in the fire hose of shortwave energy
riding along the northern periphery of a subtropical ridge over
the lower Mississippi Valley. Moist, unstable air continues to
feed into a shifty front, on which models are converging on the
idea that it actually sinks southward through the area Thursday.

Thus have lowered PoPs on Thursday until late, when diurnal
heating allows some recovery, and shower and thunderstorm
development. SPC shifts the slight risks for severe
thunderstorms and WPC shifts the slight risk for excessive
rainfall almost entirely south of the area to reflect this
solution, although marginal risks remain.

The marginal severe threat may be realized late Thursday and
Thursday evening. The flood threat is most likely to be
realized when the next short wave arrives Thursday night,
resulting in a further uptick in showers and thunderstorms.

Shower and thunderstorm coverage will be greatest north of the
front, and thus across northern portions of the area, Thursday
night. Elevated instability and PW values cranking up to over
two inches spell a limited severe threat but potential for
excessive rainfall.

The front pushes the front back northward through the area
Friday, and then back south Friday night. The shifting front may
be somewhere in the area from the near term period until
Saturday morning, when it finally pushes south of the area.
Showers and thunderstorms are likely to build south Friday
afternoon, even as the front edges north, with diurnal heating
contributing to development south of the front. SPC carries a
marginal risk for severe weather across southern portions of the
area, along and south of the front, as instability becomes
surface based there Friday afternoon.

The flood threat remains Friday, either side of the front, as
reflected by a slight risk for excessive rainfall in the WPC
outlook.

These threats then shift south and diminish Friday night, as the
sun sets and the front shifts south.

Saturday brings a welcome reprieve from severe and flood hazards
with the front south of the area, although its buckling and
diurnal heating could lead to afternoon showers and
thunderstorms across southeast portions of the forecast area.

Central guidance reflects near normal highs Thursday and Friday,
dropping below normal Saturday, while Saturday night will be
just a touch cooler and less humid, coming out of a very warm
and muggy night Thursday night.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
As of 1231 PM Wednesday...

High pressure building in from the northwest will result in many
locations being dry by Sunday. However, diurnal heating may
result in the development of a few showers and storms on Sunday
across the mountain counties.

The high will push southeast Sunday night resulting in southerly
winds and increasing moisture again by Monday. A cold front is
approach the area Tuesday and then push southeast by Wednesday.
As a result, chances for showers and storms will increase
Tuesday with the chance of precipitation continuing through the
remainder of the period.

Temperature guidance suggests highs Sunday will be slightly
below normal with readings near normal Monday through
Wednesday.

&&

.AVIATION /16Z WEDNESDAY THROUGH SUNDAY/...
As of 655 AM Wednesday...

Radar this morning has been fairly active in regards to showers
and thunderstorms crossing through the area, some of which have
made it overhead of TAF sites. Opted to include a few tempos for
the remaining terminals this morning before we dry out for a few
hours, returning VFR conditions for a fleeting moment today.

The next segment of showers and storms arrive later this
afternoon into the evening timeframe. Brief flight restrictions
will accompany these storms and may inflict an uptick in wind
gusts and heavy downpours.

Behind convection tonight, post-rainfall river valley fog is
likely to develop across the region. Hinted at this potential
across most TAF sites going into Thursday morning.

Outside of brief uptick in surface gusts within thunderstorms
today, winds will generally be light out of a westerly
component on Wednesday.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z THURSDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Impacts from convection will likely need
to be addressed with short fused updates as convective complexes
approach.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       16   17   18   19   20   21   22   23   00   01   02   03
EDT 1HRLY       12   13   14   15   16   17   18   19   20   21   22   23
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    M    M

AFTER 18Z THURSDAY...
Localized IFR conditions are possible in moderate to heavy
showers and thunderstorms through Friday.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Flood Watch through Thursday morning for WVZ006>011-013>020-
     026>029.
OH...Flood Watch through Thursday morning for OHZ066-067-075-076-
     083>087.
KY...None.
VA...None.

&&

SYNOPSIS...TRM/MEK
NEAR TERM...ARJ/MEK
SHORT TERM...TRM
LONG TERM...JSH
AVIATION...MEK
Hazardous weather outlook, Jul 6, 4:31 AM EST, 8 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
531 AM EDT Wed Jul 6 2022

OHZ086-087-WVZ006>008-013>016-018-026>028-070945-
Gallia-Lawrence OH-Cabell-Mason-Jackson WV-Lincoln-Putnam-Kanawha-
Roane-Calhoun-Boone-Clay-Braxton-
531 AM EDT Wed Jul 6 2022

...FLOOD WATCH IN EFFECT THROUGH THURSDAY MORNING...

This Hazardous Weather Outlook is for portions of southeast Ohio,
and portions of central, southern and western West Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

There is also a slight risk for severe thunderstorms, mainly this
afternoon and evening. The main severe threat is damaging wind gusts,
although large hail is also possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

There is also a marginal risk for excessive rainfall the remainder of
Thursday and Thursday night, as well as a marginal risk for severe
thunderstorms, mainly late Thursday and Thursday evening.

There is a slight risk for excessive rainfall and a marginal risk
for severe thunderstorms Friday and Friday night mainly during the
afternoon and evening hours.

The main severe threat is damaging wind gusts, although large hail
is also possible.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

OHZ066-067-075-076-083>085-WVZ009>011-017-019-020-029-070945-
Perry-Morgan-Athens-Washington-Jackson OH-Vinton-Meigs-Wood-
Pleasants-Tyler-Wirt-Ritchie-Doddridge-Gilmer-
531 AM EDT Wed Jul 6 2022

...FLOOD WATCH IN EFFECT THROUGH THURSDAY MORNING...

This Hazardous Weather Outlook is for portions of southeast Ohio,
and portions of central and northern West Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

There is also a slight risk for severe thunderstorms, mainly this
afternoon and evening. The main severe threat is damaging wind
gusts, although large hail is also possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

There is also a marginal risk for excessive rainfall the remainder of
Thursday and Thursday night, as well as a marginal risk for severe
thunderstorms, mainly late Thursday and Thursday evening. The main
severe threat is damaging wind gusts, although large hail is also
possible.

There is a slight risk for excessive rainfall on Friday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

KYZ101>103-105-VAZ003-004-WVZ005-024-025-033-070945-
Greenup-Carter-Boyd-Lawrence KY-Dickenson-Buchanan-Wayne-Mingo-Logan-
McDowell-
531 AM EDT Wed Jul 6 2022

This Hazardous Weather Outlook is for northeast Kentucky, southwest
Virginia, and southern West Virginia along the Tug Fork.

.DAY ONE...Today and Tonight.

There is a slight risk for severe thunderstorms and excessive
rainfall today and tonight, mainly for this afternoon and evening.
The main severe threat is damaging wind gusts, although large hail is
also possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a slight risk for severe thunderstorms and a marginal risk
for excessive rainfall Thursday through Friday night, mainly during
the afternoon and evening hours. The main severe threat is damaging
wind gusts, although large hail is also possible.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

WVZ034-515>524-070945-
Wyoming-Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-
531 AM EDT Wed Jul 6 2022

This Hazardous Weather Outlook is for the central mountains of West
Virginia.

.DAY ONE...Today and Tonight.

There is a slight risk for excessive rainfall and severe
thunderstorms today and tonight, mainly for this afternoon and
evening. The main severe threat is damaging wind gusts, although
large hail is also possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a marginal risk for excessive rainfall and severe
thunderstorms Thursday and Thursday night, mainly for the afternoon
and evening hours. There is a slight risk for excessive rainfall and
marginal risk for severe thunderstorms Friday and Friday night,
mainly during the afternoon and evening hours. The main severe
threat is damaging wind gusts, although large hail is also possible.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

WVZ030>032-039-040-525-526-070945-
Lewis-Harrison-Taylor-Upshur-Barbour-Northwest Randolph-
Southeast Randolph-
531 AM EDT Wed Jul 6 2022

This Hazardous Weather Outlook is for portions of northeast West
Virginia.

.DAY ONE...Today and Tonight.

There is a slight risk for excessive rainfall and a marginal risk
for severe thunderstorms today and tonight, mainly for this afternoon
and evening. The main severe threat is damaging wind gusts, although
large hail is also possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a marginal risk for excessive rainfall and severe
thunderstorms Thursday and Thursday night, mainly for the afternoon
and evening hours. There is a slight risk for excessive rainfall and
Friday. The main severe threat is damaging wind gusts, although
large hail is also possible.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

MEK / TRM

The radar

The Cincinnati radar (KILN), 97 km away, was scanning. The volume nearest the first event began at 17:36 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Vinton

When
July 6, 12:34 PM EST
Where
Vinton County, 0.69 mi S of Eagle Mills
Measured
1 in hail
Reported by
Public
Coordinates
39.320, -82.700

Thunderstorm Wind, Lawrence

When
July 6, 4:18 PM EST
Where
Lawrence County, 0.88 mi SW of Kitts Hill
Measured
45 kt (52 mph) estimated gust
Property damage
$250
Reported by
911 Call Center
Coordinates
38.560, -82.580

One tree was blown down at Kitts Hill.

Thunderstorm Wind, Lawrence

When
July 6, 4:29 PM EST
Where
Lawrence County, North Kenova
Measured
45 kt (52 mph) estimated gust
Property damage
$250
Reported by
911 Call Center
Coordinates
38.420, -82.580

A tree was blown down at South Point.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2022Every state in 2022This day in weather historyWarnings in Ohio, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1039148, 1039149, 1039150.